Alert archive / Hawaii / Wind Advisories in 2017

Wind Advisory 35, NWS Honolulu, HI

December 15, 2017Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 15, 2017, 6:48 PM HST for Hawaii County, Hawaii. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 15, 2017, 6:48 PM HST (04:48 UTC)
Expired
Dec 16, 2017, 3:10 AM HST
In force
8 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 04:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 4.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2017-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2017-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1795 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

839 
WWHW70 PHFO 160448
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
648 PM HST Fri Dec 15 2017


HIZ028-161600-
/O.NEW.PHFO.WI.Y.0035.171216T0448Z-171216T1600Z/
Big Island Summits-
648 PM HST Fri Dec 15 2017

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SATURDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 AM HST Saturday.

* WINDS...West 45 to 50 mph with localized gusts over 60 mph.

* TIMING...Through early Saturday morning.

* IMPACTS...Motorists, especially those in high profile vehicles,
  are urged to drive with extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at 
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution while driving.

&&

$$

Houston
1 follow-up statement
079 
WWHW70 PHFO 161310
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
310 AM HST Sat Dec 16 2017

HIZ028-161415-
/O.CAN.PHFO.WI.Y.0035.000000T0000Z-171216T1600Z/
Big Island Summits-
310 AM HST Sat Dec 16 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory.

The winds have weakened overnight. Therefore, the Wind Advisory 
is cancelled.

$$

Houston

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 15, 4:14 PM HST, 2 hours 34 minutes earlier.

Area forecast discussion, Dec 15, 4:14 PM HST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
414 PM HST Fri Dec 15 2017

.SYNOPSIS...
An upper level low and increasing moisture will bring increasing
showers with locally heavy downpours possible and a slight chance
of thunderstorms. A brief respite to the active weather expected
late Sunday into Monday. Increasing rainfall is possible again
beginning around Monday night as an upper level trough moves over
the islands from the northwest.

&&

.DISCUSSION...
A 1035 mb surface high is near 40N137W, or about 1800 miles
northeast of Honolulu. A surface ridge extends southwest from this
high through a point approximately 700 miles north of Kauai.
Elsewhere, a north to south oriented surface trough is about 100
miles east of Hilo this afternoon slowly tracking west towards the
state. The tight pressure gradient between these features is
maintaining breezy north winds across western end of the state.
Winds have tapered off across the eastern portion of the state and
with the light winds expected to spread westward tonight.

Aloft, middle and upper-tropospheric lows are located around 240
miles north of Hilo. The surface trough described above is a
reflection of these features, which are propagating slowly towards
the west. The close proximity of the lows appears to have already
destabilized the atmosphere over the eastern end of the state. The
early morning Hilo balloon sounding shows no significant low-
level inversion. Radar reflectivity data this afternoon indicate
mainly numerous showers moving across Oahu and Maui County with
fewer showers across Kauai and the Big Island.

The upper lows are expected to reach a position just northeast of
the islands on Saturday, and then slowly pull away toward the
northeast on Sunday. The surface trough will drag westward over
the island chain tonight and Saturday and bring a slug of moisture
over the islands that will be enhanced by the upper lows. Wet
weather is expected for most of the state through at least
Saturday, and possibly Saturday night as well, and unstable
atmosphere will allow for heavier showers and isolated
thunderstorms. In addition, the upper low will bring freezing
temperatures as low as Haleakala summit. A Winter Weather Advisory
is in effect for Haleakala above 9000 feet for mainly for the
freezing rain potential. See the Winter Weather Message (WSWHFO)
product on our website for more information.

Winds will weaken tonight as the surface trough passes, becoming
light and variable through the weekend, allowing for daytime sea
breezes and nighttime land breezes to set up beginning Saturday.
The sea breezes may provide additional support for deep convection
over the islands tomorrow.

The upper lows will lift away to the north Sunday, and may
provide a brief respite from the active weather on late Sunday
into Monday. However, an upper- level trough is forecast to dig
down toward the islands from the northwest, with deep tropical
moisture pushes up from the southeast Monday night into Tuesday.
This may provide widespread showers overspreading the islands. In
addition, a couple of cold fronts may sweep across the islands
from the northwest later in the week.

&&

.AVIATION...
A surface trough east of the Big Island will continue to move
west tonight. The locally breezy north-northeast winds will be
replaced with light winds from east to west tonight. AIRMET TANGO
for low level turbulence will likely be cancelled across the
state by the next routine issuance at 0400Z.

A mid to upper level low with its center a couple hundred miles
northeast of the central islands will gradually shift west
tonight. The upper low may create areas of light to moderate upper
level turbulence tonight and an AIRMET TANGO for upper turbulence
may be needed. This low will help to destabilize the atmosphere
and enhanced passing showers. The main moisture axis looks to be
spreading southwest over the central islands. Showers could be
locally heavy at times, carrying MVFR to isol IFR conditions,
especially for windward areas on the central islands. The
forecast also carries a slight chance of thunderstorms from Kauai
through the northern portion of Big Island tonight. AIRMET SIERRA
for mountain obscuration is posted from Kauai through Maui.

&&

.MARINE...
A surface trough northeast through southeast of the Big Island
will be moving westward across the coastal waters through the
weekend. The trough has lowered the winds over the eastern
waters. The weakening trend should proceed into the western waters
as the trough continues moving westward through tonight. Winds
should remain light through early next week

Observations from the nearshore PacIOOS buoys have been showing a
declining northwest swell through the day. The nearshore buoys
are also showing a short period northeast wave component produced
by strong northeasterly winds west of the trough. The
northeasterly swell has been large enough to warrant a High Surf
Advisory for east facing shores. As the winds decrease, the
northeasterly swell will decrease and drop below advisory level,
possibly by early Saturday morning.

As the winds and seas gradually subside, conditions are expected
to drop below Small Craft Advisory criteria. The leeward waters of
the Big Island, Maui County, and Oahu have dropped below criteria
today, as well as Maalaea Bay. The remaining waters may drop out
after tonight.

Heavy showers and isolated thunderstorms will be possible across
parts of the coastal and offshore waters through at least
Saturday due to a nearby upper level trough.

See the Collaborative Nearshore Swell and Wind Forecast for
details on expected swell and resulting surf.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM HST Saturday for east facing shores
of Kauai, Oahu, Molokai, Maui and Big Island.

Winter Weather Advisory until noon HST Saturday for Haleakala
Summit.

Small Craft Advisory until 6 AM HST Saturday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters-
Pailolo Channel-Alenuihaha Channel-Big Island Windward Waters.

&&

DISCUSSION...Foster
AVIATION...Eaton
MARINE...Kodama

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 10:22 AM HSTHigh Wind WarningHFOHawaii37 hr

Nearby

Wind Advisories in Hawaii, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.